- What are the dangers of melatonin supplements for children?
- Find out about health advisories about melatonin use in children.
- Know the recommended doses for children and adolescents.
What are the dangers of giving melatonin to children? Melatonin is a hormone produced by the body that helps regulate sleep and the circadian cycle. In recent years, melatonin has become a popular over-the-counter supplement to help people with sleep problems. However, it is important to note that melatonin is not appropriate for everyone, especially children.
Melatonin is a hormone that can interfere with a growing child’s development. Children’s melatonin levels are naturally higher than adults and adding more melatonin to their bodies can throw off their hormonal balance and cause unwanted side effects. Melatonin can also interact with other hormones in the body, which can affect normal growth and development, especially in children. Here are four things to be aware of!
4. Melatonin can cause dizziness in children
Melatonin can be beneficial to help children get a restful sleep, but its use should always be monitored by a doctor. Your pediatrician will tell you the proper dose and keep an eye out for any side effects or negative reactions in your child.
For children between 3 and 5 years, a maximum of 2 mg of melatonin daily is recommended. For children 6 to 12 years, the recommended maximum is 3 mg daily, while for adolescents, the amount is 5 mg. Excessive or prolonged use could cause side effects such as headaches and dizziness.
3. Children could get stomach aches from melatonin
Another of the dangers of melatonin for children is stomach upset. In rare cases children have gone to emergency rooms with stomach aches, nausea, and vomiting from consuming melatonin. Although low doses do not usually cause serious damage to children’s health, the side effects can be unpleasant.
If your child develops a stomach ache that can’t be explained, you should consult with your doctor to determine if you need to adjust dosage or find an alternative supplement.
2. Melatonin poisoning
Perhaps one of the biggest dangers of using melatonin is potential poisoning. In the past decade, more than 260,000 children have gone to emergency rooms for poisoning from melatonin use. Although the death rate is very low (only one death has been reported from melatonin use in children), it is best to keep this type of supplement out of the reach of minors.
One reason melatonin poisoning often occurs is that many brands on the market have not yet been regulated by the FDA. If your child experiences breathing difficulties, seizures, or headaches, it is important to call 911 or see a doctor immediately.
1. Other side effects
Melatonin supplements for children can have other side effects such as mood swings, irritability, incontinence, aches and pains, headache, nausea and low blood pressure.
Melatonin can also affect dreams. In addition, the appropriate dose depends on both the age and the height and weight of your child, so you should always monitor their consumption of this supplement.